A 21-year-old woman with multiple sclerosis (taking regular fingolimod) developed sudden-onset severe headache with nausea and malaise. Neurological examination was normal and she was afebrile. Blood results showed lymphocytes 0.53 x 109/L and C reactive protein 19 mg/L. CT scan of head and venogram were normal. CSF showed an opening pressure of 33 cm H2O and an incidental light growth of Cryptococcus neoformans, confirmed with positive India Ink stain and a positive cryptococcal antigen (1:100). She was treated for cryptococcal meningoencephalitis with amphotericin and flucytosine. Her presenting symptoms had closely mimicked subarachnoid haemorrhage. This atypical presentation of cryptococcal CNS infection highlights the need for vigilance in immunosuppressed patients.
- INFECTIOUS DISEASES
- SUBARACHNOID HAEMORRHAGE
Data availability statement
All data relevant to the study are included in the article or uploaded as online supplemental information.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors MN: prepared draft of manuscript. IG: review of manuscript. AN: review of manuscript. KC: review of manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed by Waqar Rashid, London, UK.
Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.